Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 9, NWS Sioux Falls, SD

April 13, 20245 counties in South Dakota; 8 counties in Iowa; 8 counties in Minnesota

NWS Sioux Falls, SD issued this red flag warning at Apr 13, 2024, 4:10 AM CDT for 5 counties in South Dakota; 8 counties in Iowa; 8 counties in Minnesota. It took effect at Apr 13, 2024, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2024, 4:10 AM CDT (09:10 UTC)
In effect from
Apr 13, 2024, 12:00 PM CDT
Expired
Apr 13, 2024, 7:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 21 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Lake County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WWUS83 KFSD 130910
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
410 AM CDT Sat Apr 13 2024

IAZ001>003-012>014-022-MNZ071-072-080-081-089-090-097-098-SDZ040-
055-056-062-067-131630-
/O.UPG.KFSD.FW.A.0007.240413T1700Z-240414T0000Z/
/O.NEW.KFSD.FW.W.0009.240413T1700Z-240414T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Lake-
Moody-Minnehaha-
410 AM CDT Sat Apr 13 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
SOUTHEASTERN SOUTH DAKOTA, NORTHWEST IOWA, AND SOUTHWEST 
MINNESOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM CDT this evening. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, 
  O'Brien, Clay and Buena Vista. In Minnesota, Lincoln, Lyon, 
  Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In 
  South Dakota, Brookings, Lake, Moody, Minnehaha and Lincoln.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ021-131630-
/O.NEW.KFSD.FW.W.0009.240413T1700Z-240414T0000Z/
Cherokee-
410 AM CDT Sat Apr 13 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM CDT this evening.

* AFFECTED AREA...In Iowa, Cherokee.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
202 
WWUS83 KFSD 131523
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1023 AM CDT Sat Apr 13 2024

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
SDZ040-055-056-062-067-140000-
/O.CON.KFSD.FW.W.0009.240413T1700Z-240414T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-
Lake-Moody-Minnehaha-
1023 AM CDT Sat Apr 13 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
SOUTHEASTERN SOUTH DAKOTA, NORTHWEST IOWA, AND SOUTHWEST 
MINNESOTA...

* AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, 
  O'Brien, Clay, Cherokee and Buena Vista. In Minnesota, 
  Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone 
  and Rock. In South Dakota, Brookings, Lake, Moody, Minnehaha 
  and Lincoln.

* WINDS...Southwest 18 to 23 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
053 
WWUS83 KFSD 132342
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
642 PM CDT Sat Apr 13 2024

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
SDZ040-055-056-062-067-140045-
/O.EXP.KFSD.FW.W.0009.000000T0000Z-240414T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-
Lake-Moody-Minnehaha-
642 PM CDT Sat Apr 13 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN SOUTH 
DAKOTA, NORTHWEST IOWA, AND SOUTHWEST MINNESOTA...

Cooling temperatures are resulting in rising relative humidity
while winds are beginning to decrease. As such, the Red Flag
Warning will be allowed to expire at 7 PM CDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 12, 10:32 PM CDT, 5 hours 38 minutes earlier. Its key messages:

  • Unseasonably warm weather Saturday through Monday brings highs in the 70s and 80s, 20 to 30 degrees above normal for mid April. This heat combines with breezy conditions on Saturday and Monday to bring periods of elevated fire danger.
  • A Fire Weather Watch has been issued for portions of our area Saturday.
  • A period of wet weather is expected Monday evening through Tuesday with a moderate to high (50-80%) chance of at least a half inch of rain across the region.
Area forecast discussion, Apr 12, 10:32 PM CDT, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1032 PM CDT Fri Apr 12 2024

.KEY MESSAGES...

- Unseasonably warm weather Saturday through Monday brings highs
  in the 70s and 80s, 20 to 30 degrees above normal for mid
  April. This heat combines with breezy conditions on Saturday
  and Monday to bring periods of elevated fire danger.

- A Fire Weather Watch has been issued for portions of our area
 Saturday.

- A period of wet weather is expected Monday evening through
  Tuesday with a moderate to high (50-80%) chance of at least a
  half inch of rain across the region.

&&

.DISCUSSION...
Issued at 323 PM CDT Fri Apr 12 2024

CURRENT/TONIGHT: Sunny skies, light winds, and highs in the upper
50s to 60s have made for quite a pleasant day across the region.
Expect much of the same through the late afternoon and evening, as
wind direction gradually becomes more south/southeasterly. Should
see gusts pick up in areas west of I-29 after midnight, with values
ranging between 20 to 25 MPH. Lows during this time look to remain
fairly mild, as temperatures only fall into the 40s.

SATURDAY AND SUNDAY: Strong upper level ridging builds across the
central CONUS Saturday, resulting in even warmer temperatures for
much of our area. Broad warm air advection and 850 mb temperatures
in the 97th-99th percentile yield high confidence in afternoon highs
reaching the lower 80s along and east of I-29, with values
approaching the mid to upper 80s in areas west. Despite summer heat,
dew points will only be in the 40s with gusty southwest gradient
winds. Gusts should peak in the 20s but could see occasional gusts
in the 30s if mixing is slightly deeper than expected, especially
downslope of the MN Buffalo Ridge. As alluded to in the previous
discussion, this will result in elevated fire danger across portions
of our area - more on this in the Fire Weather Section below.

Moisture starved front dives southward across the region Saturday
night, resulting in "cooler" highs Sunday. Currently have
temperatures ranging from the mid 70s to lower 80s - which is still
well above normal for this time of year. Winds will also be notably
lighter amidst upper ridging and a weak surface high.

MONDAY AND TUESDAY: Upper level ridging begins to push eastward
Monday as a strong upper level low over the Rockies ejects
northeastward across the central Plains. Despite the increase in low
level moisture associated with this wave, will still see dry, warm,
and breezy conditions prevail prompting widespread elevated fire
danger across our area.

Rain chances gradually return the forecast Monday afternoon, with
chances increasing more so during the evening with the aid WAA.
While the severe threat currently remains to our south, can't rule
out the possibility of seeing a few strong thunderstorms, with
perhaps some elevated hailers. For now, will continue to monitor
trends and latest SPC guidance. Widespread rain chances (>80%) are
then expected Monday night through Tuesday as the aforementioned
upper level low lifts northeastward over Nebraska. Do think it's
worth noting, however, that a high amount of uncertainty still exist
concerning rainfall totals due to the potential for dry-slotting and
convective showers. Nonetheless, still believe periods of moderate
to heavy rainfall will be possible, especially if thunderstorms
occur.

WEDNESDAY AND BEYOND: Model consistency begins to wane during the
latter half of the work week, with most guidance showing quasi-zonal
flow returning. Otherwise, expect more seasonal temperatures to
prevail during this time, with highs generally in the 40s to 50s and
overnight lows in the 20s to 30s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1032 PM CDT Fri Apr 12 2024

VFR conditions continue throughout the period. Main aviation concern
tonight is for some LLWS late tonight into Saturday morning,
affecting areas generally along and west of I-29. Once the inversion
weakens tomorrow morning, LLWS concerns decrease and gusty winds
begin to mix to the surface. Winds will start off out of the south
by sunrise, becoming south-southwesterly by the early afternoon
hours with gusts 15 to 25 knots. Gusts to 30 knots can be expected
for those in higher elevations along the Buffalo Ridge in SW MN.

&&

.FIRE WEATHER...
Issued at 323 PM CDT Fri Apr 12 2024

High to very high fire danger is expected to prevail across the
region Saturday as breezy south/southwesterly winds cause relative
humidity values to fall into the 20s. Gusts should peak in the 20s
but could see occasional gusts in the 30s if mixing is slightly
deeper than expected, especially downslope of the MN Buffalo Ridge.
Thus, with dry fuels still in place, have decided to issue a Fire
Weather Watch for portions southeast South Dakota, northwest Iowa,
and southwest Minnesota after collaboration with neighbors. We
strongly encourage you to exercise caution with any activity that
may cause a spark, as fires can spread quickly under these
conditions!

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Saturday afternoon through Saturday
     evening for SDZ040-055-056-062-067.
MN...Fire Weather Watch from Saturday afternoon through Saturday
     evening for MNZ071-072-080-081-089-090-097-098.
IA...Fire Weather Watch from Saturday afternoon through Saturday
     evening for IAZ001>003-012>014-022.
NE...None.

&&

DISCUSSION...SST
AVIATION...APT
FIRE WEATHER...SST
Hazardous weather outlook, Apr 12, 4:31 AM CDT, 23 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
431 AM CDT Fri Apr 12 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-131045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
431 AM CDT Fri Apr 12 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very warm, dry, and breezy conditions will lead to elevated fire
danger this weekend, especially on Saturday and Monday.

A spring storm system will bring periods of showers and thunderstorms
to the region Monday night through Tuesday. The threat for severe
weather looks low at this time, but there is potential for periods of
moderate to locally heavy rainfall. Some locations may receive over
an inch of rain by the time rain ends Tuesday night or Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Red Flag Warnings in South Dakota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.